Aa
Aa
A
A
A
Close
Avatar universal

Why low TSH?

Hello, I had a thyroidectomy for Grave's Disease in 1993, and have been on a Levoxyl dose of 125 for awhile.  For the last several months I've been fatigued/depressed, so I just started taking bupropion 10 days ago, the first 3 days at 150, then 300.  I went in three days ago to Urgent Care because the previous night I couldn't sleep, felt itchy (no rash) all night, and I kept getting alarmingly intense muscle twitches all over.  The itchiness was isolated, but a few weeks before, and since, I've had muscle twitches to varying degrees, mostly in my legs, but I get them in my hands, arms, back, sides, and at my temples as well.  The doctor I saw recommended I go back down to 150 on the bupropion, which I have, and tested my thyroid and calcium levels.  The calcium was 9.9,  T3 was 2.6, "free thyroxin" (T4?) was 2.1, prolactin was 1.8, and my TSH was 0.03.  From what I gather, all but the TSH levels were "ok", and the TSH level suggests too much thyroxin.  Any thoughts on what I should make of all this?  I'd appreciate any feedback.
5 Responses
Sort by: Helpful Oldest Newest
231441 tn?1333892766
Hi,

to know if your thyroxine dose is too high, you need to test your FT3 and FT4, which are active thyroid hormones.  I would not lower your dose without testing these.  For most people ideal levels of these would be in the upper half of the normal range (also see how you feel).

TSH is not so good for monitoring actual thyroid levels. your symptoms may possibly be thyroid still, not actual depression.  So I would focus on making sure your thyroid levels are optimal (also test B12, Vit D and iron status) before taking an antidepressant.

I would think your recent symptoms could be from the buproprion.

Hope this helps.
Helpful - 0
168348 tn?1379357075
Also, at a followup visit you "may" want to ask your Dr about taking aVit D bloodtest . MANY on the community have very low Vit D accunting for the muscle cramps.  Just a thought.  Welcome -- hope you feel better on the new dose and I agree that theTSH is at a number where it could cause the symptos ... very hyper state but i'm not a dr.

C~
Helpful - 0
Avatar universal
Thanx 4 the response!  I'll let you know what develops.
Helpful - 0
Avatar universal
Thanx 2 you 2 4 responding!  I've been on calcitrol and I take calcium supplements because they killed my parathyroid glands during my surgery, so I'm no stranger to "calcium reactions"!
Helpful - 0
649848 tn?1534633700
COMMUNITY LEADER
My TSH level STAYS very low - latest test it was at 0.03 just like yours.  My FT4 and FT3 are both in the mid range.  I don't worry that much about TSH as long as I feel good (or at least better).

You don't say whether the T3 done was free or total?  Total is pretty useless since you need to know what is actually available for the body to use - that's why the FREE T3.  It would seem that your symptoms could be caused by the bupropion but suggest having other levels checked as well - b12, calcium, vit D, etc.  
Helpful - 0
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.